Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

July 10, 2022Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 10, 2022, 1:13 PM CDT for Washington County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 1:13 PM CDT (18:13 UTC)
Expired
Jul 10, 2022, 1:45 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
40

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS83 KMPX 101813
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Sun Jul 10 2022
 
MNZ061-063-WIZ014-023-101845-
Anoka MN-Washington MN-Polk WI-St. Croix WI-
113 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Anoka,
northern Washington, northwestern St. Croix and south central Polk
Counties through 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lino Lakes, or 20 miles north of St. Paul, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Scandia around 125 PM CDT.
  Stillwater around 130 PM CDT.

Other locations in the path of this storm include Somerset, New
Richmond and Star Prairie.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4531 9302 4529 9302 4530 9286 4525 9246
      4497 9260 4522 9317 4533 9316
TIME...MOT...LOC 1812Z 286DEG 49KT 4523 9305 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 12:19 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 10, 12:19 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Sun Jul 10 2022

.UPDATE...
Issued at 1219 PM CDT Sun Jul 10 2022

Updated to include 18Z aviation discussion below.

&&

.DISCUSSION...(Today through Saturday)
Issued at 352 AM CDT Sun Jul 10 2022

- Active weather today and tomorrow with severe weather possible
  today.

- Heat and humidity ramps up today. Excessive heat possible late
  next week and into the weekend.

TODAY...
Today's forecast has a couple of different routes it can take. A lot
of these routes depend on what happens in North Dakota this morning.
If these storms can hold together and make it into Minnesota we
could see out main severe threat be this morning. If this happens
the threat will be mostly for wind. If these storms do not make it
into Minnesota and instead fall apart there are two more
possibilities based on how and when they fall apart. If they fall
apart over North Dakota and there is little impact in Minnesota than
that increases chances for severe storms this afternoon and evening.
On the other hand the possible no severe weather today case would be
MCS debris from North Dakota moves over Minnesota this morning with
rain and some isolated thunder stabilizing the atmosphere such that
storms will be unlikely to break the cap this afternoon and evening.
All of these are possible forecasts for today and we will need to
keep an eye on those storms to out northwest to get a better idea of
what will happen here. In addition for each phase of possible severe
weather different areas will be at risk today. This morning's risk
is almost entirely in Minnesota, along and west of the Twin Cities.
For this afternoon and evening it shifts west so along and to the
east of the Twin Cities into Wisconsin. So the metro is on the edge
of both possible rounds of storms. For both of these rounds shear
looks supportive of severe convection with 0 to 3 km SRH of 200
m2/s2 or greater. On a CAPE front it is more marginal as the areas
with the highest instability today do not match up well with the
forcing and shear. As for the types of severe weather as mentioned
earlier morning risk would be for wind, but afternoon risk would
have wind, hail, and possible tornadoes. HREF STP shows this well
with little signal in the morning and a strong signal along and
ahead of the cold front this afternoon and evening. Heavy rainfall
in thunderstorms is likely, but based on storm motion and little
signal for training the flooding risk is low.

MONDAY-FRIDAY...
An extended period of hot weather is expected this week as strong
ridging over the Four Corners region builds into the Upper Midwest.
Monday will see continued rain shower and thunderstorm chances, but
there is little to no chance for severe convection. Although the main
front will have passed Monday there will still be upper level
support with another passing short wave trough. With cooler, near
normal, temperatures and lower dew points instability will not be as
high although there should be enough for some airmass thunderstorms.
Outside of a chance for a few thunderstorms across western Wisconsin
Tuesday afternoon, the rest of the week looks to be dry as a broad
area of high pressure sits over the region. Thunderstorm chances
could return late Friday and over the weekend as a number of
shortwaves are forecast to ride the periphery of the ridge and
result in thunderstorm complexes impacting portions of the Upper
Midwest.

Temperatures will warm through the week, but the hot weather isn't
really expected to begin until Thursday when the axis of the Four
Corners ridge sets up over the region. Several days with highs over
90 degrees appear possible, especially across western and southern
Minnesota, with dew point values in the mid 60s to 70s also
exacerbating the heat. The magnitude of the daily temperatures
remains in question and will greatly depend on smaller- scale
variables like cloud cover and wind direction, but highs in the mid
to upper 90s can't be ruled out if the heating potential is
maximized. Overnight lows around 70 or higher would provide little
cooling relief at night as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1219 PM CDT Sun Jul 10 2022

Isolated convection is currently moving through the area as the area
of steep mid level lapse rates moves into the area. Expect this
activity to transition east through early afternoon, then the focus
will be on whatever convection is able to develop southward into the
area late afternoon and evening along/ahead of the cold frontal
boundary. The northern/eastern portion of the area still looks to
have the best chance of seeing surface based convection work through
the cap that will be in place, so mainly mentioned precipitation at
those sites. Otherwise, VFR conditions will predominate through the
period. Some convection is possible again around midday on Monday as
the mid-level cold pool works into the area. Gusty south winds this
afternoon will shift west tonight.

KMSP...There appear to be three distinct periods for TSRA chances.
The first will be during the first hour or so of the TAF, the second
during the evening hours, then another possibility around midday on
Monday. Outside of TSRA things look to be VFR.

/OUTLOOK FOR KMSP/
Monday night...VFR. Northwest wind 5 to 15 kt.
Tuesday...VFR. Northwest wind 5 to 15 kt.
Tuesday night...VFR. North wind 5 kt or less.
Wednesday...VFR. Northeast wind around 5 kt becoming east.
Wednesday night...VFR. Southeast wind around 5 kt.
Thursday...VFR. Southeast wind 10 to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...WFO MPX
DISCUSSION...ETA/NDC
AVIATION...WFO MPX
Hazardous weather outlook, Jul 10, 10:19 AM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1019 AM CDT Sun Jul 10 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1019 AM CDT Sun Jul 10 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorm are expected into early afternoon with
additional thunderstorms late this afternoon through this
evening. Storms later today will mainly be north of I-94. Some
storms could be severe later today, with high winds, large hail,
and an isolated tornado possible.

Heat indices will be in the 90s west of the Saint Croix River
valley today, and could approach 100 in west central Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices of 95 or greater return late this week into next
weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
this evening.

In the hours before

Special weather statement, Jul 10, 8:55 AM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
855 AM CDT Sun Jul 10 2022

MNZ093-101430-
Freeborn MN-
855 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern
Freeborn County through 930 AM CDT...

At 855 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hartland, or 8 miles north of Albert Lea, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Albert Lea and Clarks Grove around 900 AM CDT.
  Geneva around 905 AM CDT.
  Hollandale and Hayward around 910 AM CDT.

This includes the following highways...
 Interstate 35 between mile markers 12 and 25.
 Interstate 90 between mile markers 155 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4371 9351 4385 9351 4385 9305 4358 9305
      4357 9306
TIME...MOT...LOC 1355Z 281DEG 35KT 4378 9341

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jul 10, 9:18 AM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
918 AM CDT Sun Jul 10 2022

MNZ067>069-101500-
Carver MN-Sibley MN-Scott MN-
918 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Sibley,
Scott and south central Carver Counties through 1000 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Plaine, or 32 miles southeast of Hutchinson, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jordan around 930 AM CDT.
  New Prague around 935 AM CDT.

Other locations in the path of this storm include Elko New Market.

This includes Interstate 35 between mile markers 75 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 9398 4470 9392 4470 9332 4464 9332
      4463 9328 4454 9328 4454 9364
TIME...MOT...LOC 1418Z 277DEG 32KT 4464 9381

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 10, 11:30 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1130 AM CDT Sun Jul 10 2022

MNZ058-065-066-101700-
McLeod MN-Renville MN-Meeker MN-
1130 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of southern Meeker,
western McLeod and northeastern Renville Counties through NOON CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cosmos, or 18 miles west of Hutchinson, moving
east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hutchinson.

This includes U.S. Highway 212 between mile markers 87 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4489 9484 4489 9476 4491 9476 4499 9428
      4472 9424 4471 9478
TIME...MOT...LOC 1629Z 264DEG 41KT 4484 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 10, 11:59 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1159 AM CDT Sun Jul 10 2022

MNZ066>069-101730-
Carver MN-McLeod MN-Sibley MN-Scott MN-
1159 AM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Sibley,
southwestern Scott, central McLeod and southwestern Carver Counties
through 1230 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownton, or 13 miles southeast of Hutchinson, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Glencoe around 1205 PM CDT.
  Arlington around 1210 PM CDT.
  Green Isle around 1215 PM CDT.

Other locations in the path of this storm include Norwood Young
America, Belle Plaine and Cologne.

This includes U.S. Highway 212 between mile markers 111 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4464 9434 4483 9433 4490 9377 4489 9376
      4455 9375 4454 9376
TIME...MOT...LOC 1659Z 269DEG 45KT 4471 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 10, 12:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Sun Jul 10 2022

WIZ014-015-025-027-101815-
Chippewa WI-Polk WI-Barron WI-Dunn WI-
1241 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northern Dunn,
northwestern Chippewa, southern Barron and southeastern Polk Counties
through 115 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 24 miles southwest of Rice Lake, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Prairie Farm around 1250 PM CDT.
  Barron and Ridgeland around 1255 PM CDT.
  Cameron and Dallas around 100 PM CDT.

Other locations in the path of this storm include Chetek and New
Auburn.

This includes U.S. Highway 53 between mile markers 111 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 9150 4512 9215 4521 9216 4521 9219
      4540 9226 4551 9155 4531 9155 4529 9153
TIME...MOT...LOC 1741Z 269DEG 45KT 4528 9212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 10, 1:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
113 PM CDT Sun Jul 10 2022

MNZ061-063-WIZ014-023-101845-
Anoka MN-Washington MN-Polk WI-St. Croix WI-
113 PM CDT Sun Jul 10 2022

...A strong thunderstorm will impact portions of northeastern Anoka,
northern Washington, northwestern St. Croix and south central Polk
Counties through 145 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lino Lakes, or 20 miles north of St. Paul, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scandia around 125 PM CDT.
  Stillwater around 130 PM CDT.

Other locations in the path of this storm include Somerset, New
Richmond and Star Prairie.

This includes the following highways...
 Interstate 35 between mile markers 130 and 132.
 U.S. Highway 8 in Minnesota between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4531 9302 4529 9302 4530 9286 4525 9246
      4497 9260 4522 9317 4533 9316
TIME...MOT...LOC 1812Z 286DEG 49KT 4523 9305

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:11 AM CDTSpecial Weather StatementMPXMartin34 min
Jul 10, 7:30 AM CDTSpecial Weather StatementMPXMartin15 min
Jul 10, 7:43 AM CDTSpecial Weather StatementMPXSibley62 min
Jul 10, 7:53 AM CDTSpecial Weather StatementMPXFaribault37 min
Jul 10, 8:55 AM CDTSpecial Weather StatementMPXFreeborn35 min
Jul 10, 9:18 AM CDTSpecial Weather StatementMPXScott42 min
Jul 10, 11:30 AM CDTSpecial Weather StatementMPXMcLeod30 min
Jul 10, 11:59 AM CDTSpecial Weather StatementMPXCarver, McLeod31 min
Jul 10, 12:41 PM CDTSpecial Weather StatementMPXBarron34 min
Jul 10, 1:21 PM CDTSpecial Weather StatementMPXChippewa24 min
Jul 10, 1:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 10, 6:30 PM CDTSpecial Weather StatementMPXRusk30 min

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.